A previously healthy 32-year-old woman developed cyclical mood swings after being prescribed cabergoline for a pituitary microprolactinoma. These mood swings persisted for over 2 years, at which point she developed an acute manic episode with psychotic features and was admitted to a psychiatry unit. Cabergoline was discontinued and replaced with aripiprazole 10 mg/day. Her manic episode quickly resolved, and she was discharged within 6 days of admission. The aripiprazole suppressed her prolactin levels for over 18 months of follow-up, even after the dose was lowered to 2 mg/day. There was no significant change in tumor size over 15 months, treatment was well tolerated. However, after 9 months of taking 2 mg aripiprazole, she developed brief manic symptoms, and the dose was returned to 10 mg daily, with good effect.
Dopamine agonists such as cabergoline, which are a standard treatment for microprolactinomas, can have serious adverse effects such as psychosis or valvular heart disease.
Aripiprazole is a well-tolerated atypical antipsychotic that, unlike other antipsychotics, is a partial dopamine agonist capable of suppressing prolactin levels.
Adjunctive, low-dose aripiprazole has been utilized to reverse risperidone-induced hyperprolactinemia.
This case report demonstrates how aripiprazole monotherapy, in doses ranging from 2 to 10 mg/day, was effective in suppressing prolactin in a woman with a microprolactinoma who developed psychiatric side effects from cabergoline.